Nevada, 2008

Heavy Snow and Winter Weather in Nevada, December 15 to 16, 2008

December 15 to 16, 2008 · NWS VEF · 4 events in 3 counties and zones

A Pacific storm pushed moisture over cold air in the Mojave Desert and southern Great Basin, producing significant snow as low as 3000 feet.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm pushed moisture over cold air in the Mojave Desert and southern Great Basin, producing significant snow as low as 3000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 14, 8:42 PM PST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 14, 8:42 PM PST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
842 PM PST SUN DEC 14 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OVER THE WESTERN STATES
WILL BRING SUBSTANTIAL PACIFIC MOISTURE INTO THE REGION TONIGHT AND
MONDAY...PRODUCING SIGNIFICANT SNOW AND RAIN. PRECIPITATION WILL
TAPER OFF MONDAY NIGHT AND TUESDAY BEFORE THE LOW PRESSURE SYSTEM
DIVES SOUTH AND MOVES ACROSS THE REGION WEDNESDAY FOR ANOTHER ROUND
OF RAIN AND SNOW. DRY AND COOL NORTHWEST FLOW WILL THEN DEVELOP
BEHIND THE SYSTEM THURSDAY THROUGH THE WEEKEND.
&&

.UPDATE...AS SEEN ON THE IR SAT PICTS...EXPECTED SYSTEM TO IMPACT
KLAS VALLEY MONDAY MORNING BEGINNING TO ENHANCE ALONG THE SOUTHERN
CALIFORNIA COAST. BOTH 00Z NAM/GFS IN GOOD AGREEMENT ALTHOUGH
DIFFERENCES IN QPF AMOUNTS CONTINUE TO EXIST...OVERALL TREND STILL
ON TRACK FOR SPREADING PRECIPITATION ACROSS THE SOUTHERN CALIFORNIA
DESERTS OVERNIGHT AND THEN SOUTHERN NEVADA LATE TONIGHT INTO MONDAY
WITH LOW SNOW LEVELS. CURRENT SHORT TERM TRENDS ON TRACK. ZONES WILL
BE UPDATED LATER TO REMOVE EVENING/MIDNIGHT WORDING...OTHERWISE NO
FURTHER UPDATES PLANNED TONIGHT.
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WIND GENERALLY LESS THAN 10KTS
THROUGH 06Z TUESDAY. INCREASING CLOUDS FROM THE WEST WITH CIGS BCMG
BKN-OVC AND LOWERING TO AROUND 3K FEET AROUND 10Z...THEN LOWERING
TO AROUND 1K FEET BY 12Z MON AND LIKELY LOWER BY 14Z MON. PRECIP TO
START BTWN 12Z-14Z MON AND CONTINUE INTO THE AFTERNOON BUT BECOME
MORE INTERMITTENT AROUND 20Z BEFORE TAPERING OFF AROUND 03Z TUE.
PRECIPITATION MAY START AS A RAIN/SNOW MIX AROUND 14Z MON BUT
QUICKLY TURN TO SNOW BEFORE TURNING BACK TO RAIN AROUND 20Z.
WHILE THE WARM GROUND TEMPS MAY INITIALLY KEEP SNOW FROM STICKING TO
THE GROUND...AS LONG AS SNOW PERSISTS OR IF IT COMES DOWN HEAVY
ENOUGH THERE IS THE POTENTIAL FOR SNOW TO ACCUMULATE AT THE AIRPORT.
VSBY AND CIGS WILL BE IMPROVING AFT 03Z TUESDAY. ANOTHER SYSTEM MAY
AFFECT THE AREA WEDNESDAY WITH ANOTHER CHANCE FOR LOW CIGS AND MIXED
RAIN/SNOW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE NEXT SYSTEM TO IMPACT THE AREA WILL SPREAD CLOUDS
INTO THE AREA TONIGHT WITH CIGS LOWERING TO BELOW 3K FEET INITIALLY
AND EVENTUALLY BELOW 1K FEET AS THE SYSTEM GETS CLOSER. VSBY OF 3
MILES OR LOWER ARE EXPECTED AT TIMES IN PRECIP. SNOW LEVELS WILL BE
AROUND 2500 FEET NORTH AND NEAR 4000 FEET SOUTH. SNOW ACCUMULATIONS
IN THE LOWER ELEVATIONS ARE EXPECTED IN THE OWENS VALLEY AND
PORTIONS OF THE MOJAVE DESERT ALONG WITH MOUNTAIN OBSCURATIONS.
PRECIP WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA BETWEEN 00Z
AND 06Z TUE. THERE IS SOME POTENTIAL FOR AREAS OF FOG TUE MORNING
BUT CONFIDENCE IS LOW ATTM. THE NEXT SYSTEM WILL BRING ANOTHER
ROUND OF SNOW/RAIN AND LOW CIGS/VSBY ON WED.
&&

.PREV DISCUSSION 400 PM PST...SHORT TERM...TONIGHT THROUGH MONDAY
NIGHT...THE MAIN FOCUS FOR THE NEXT 24-36 HOURS WILL BE THE INCOMING
PACIFIC MOISTURE STREAM COMBINED WITH COLD CYCLONIC FLOW AND
EMBEDDED DISTURBANCES ALOFT. THE 12Z NAM/GFS/ECMWF SOLUTIONS WERE IN
QUITE GOOD AGREEMENT WITH THE LARGE SCALE FEATURES AND DETAILS. THE
18Z NAM AND GFS WERE ALSO IN GOOD AGREEMENT SO RELIED ON THE NAM DUE
TO THE HIGHER DETAIL. SATELLITE IMAGERY SHOWED THE MOISTURE PLUME
ENTRAINING IN THE STRONG FLOW IN THE BASE OF THE BROAD CLOSED LOW
WHICH WAS CENTERED ALONG THE PACIFIC NORTHWEST. THIS MOISTURE WILL
STREAM ACROSS SOUTHERN CALIFORNIA INTO SOUTHERN NEVADA AND NORTHWEST
ARIZONA LATE TONIGHT THROUGH MONDAY. A 120-150 KNOT 250 MB JET WILL
PLOW ACROSS THE SAME REGION AND STRONG 500 MB CHANNELED VORTICITY IS
FORECAST TO MOVE ACROSS SOUTHERN NEVADA BETWEEN 12Z AND 00Z. THE
MOISTURE AND DYNAMICS COMING TOGETHER AROUND THE COLDEST PART OF THE
DAY CONTINUES TO SUPPORT SNOW LEVELS OF 2000-2500 FEET. THE CENTER
OF THE LAS VEGAS VALLEY MAY SEE LIGHT ACCUMULATIONS AROUND AN
INCH...BUT MAINLY ON GRASSY SURFACES. AMOUNTS MAY REACH 4 OR 5
INCHES ALONG THE FOOTHILLS SURROUNDING THE VALLEY. ACCUMULATIONS
GENERALLY 6 TO 12 INCHES CAN BE EXPECTED ABOVE 4000 FEET. SNOW WILL
TAPER OFF MONDAY AFTERNOON OVER ALL BUT SOUTHERN MOHAVE COUNTY WHICH
SHOULD SEE ADDITIONAL SNOW THROUGH MONDAY EVENING.

.LONG TERM...A DEEP COLD UPPER TROUGH WILL REMAIN OVER THE WEST ON
TUESDAY AFTERNOON HOWEVER IT LOOKS LIKE WE WILL BE IN BETWEEN
IMPULSES WITHIN THE UPPER FLOW THEN. THUS WHILE WE MAY SEE SOME
SHOWERS THEN...MANY OF THE LOWER ELEVATIONS MAY SEE LITTLE IF ANY
SHOWER ACTIVITY THEN ESPECIALLY IN THE MOJAVE DESERT. IF WE GET
ENOUGH DRYING CLOUDS MAY BREAK UP ENOUGH TO ALLOW FOR A LITTLE SUN
OR AT LEAST A THINNING OF THE CLOUD DECK.

BY WEDNESDAY AFTERNOON THE UPPER LOW EMBEDDED WITHIN THE TROUGH AXIS
DROPS SOUTH TO NEAR POINT CONCEPTION AND THE LEFT REAR QUAD OF A
130KT+ JETSTREAK IS ACROSS THE MOJAVE DESERT PUTTING THE AREA IN A
FAVORABLE REGION FOR ASCENDING VERTICAL MOTION AND THUS PRECIP. A
PLUME OF PACIFIC MOISTURE WITH PWATS OF 0.3-0.5 OF AN INCH WILL
ACCOMPANY THIS HOWEVER THE BIG QUESTION REMAINS JUST HOW FAR
NORTHWEST IT WILL GET. CURRENT MODEL CONSENSUS FAVORS THIS BAND OF
MOISTURE STREAKING ACROSS SOUTHERN SAN BERNARDINO COUNTY INTO MOHAVE
COUNTY. WITH THE COLD AIR MASS IN PLACE SNOW LEVELS WILL BE QUITE
LOW AND 700 MB TEMPS ARE FORECAST TO BE BETWEEN -10C AND -14C AT THE
ONSET OF PRECIP. WHILE AREAS BELOW 3500 FEET WILL AVOID SNOW...WE
COULD HAVE A GOOD CHANCE FOR ACCUMULATING SNOW IN THE CADIZ BASIN
AND AN EVEN BETTER CHANCE IN MOHAVE COUNTY WHERE UPSLOPE FLOW WOULD
ENHANCE SNOWFALL TOTALS IN THE HIGHER TERRAIN EAST OF KINGMAN.
WINTER WEATHER ADVISORIES AT THE LEAST LOOK LIKE THEY WILL BE NEEDED
IN THESE AREAS ABOVE 4000 FEET WITH POSSIBLY A WARNING IN EASTERN
MOHAVE COUNTY. FURTHER NORTH MODELS TEASE SOUTHERN NEVADA WITH
MOISTURE ON SOME MODELS REALLY SKIMPY NEAR LAS VEGAS. HOWEVER THIS
SECOND SYSTEM WILL HAVE EVEN COLDER AIR TO WORK WITH...SO IF THE
MOISTURE GETS IN ANOTHER WINDOW FOR SNOW OR A SNOW/RAIN MIX WILL
EXIST IN LAS VEGAS. WE HAVE NOT HAD TWO SEPARATE ACCUMULATING SNOW
EVENTS IN ONE SEASON IN OFFICIAL RECORDS SINCE THE WINTER OF
1978-1979 IN LAS VEGAS SO IF THIS HAPPENS IT WOULD BE LIKE A ONCE IN
30 YEAR EVENT. THIS SYSTEM DEPARTS TO THE EAST ON THURSDAY MORNING.

DRY WEST-NORTHWEST FLOW HOLDS FROM THURSDAY AFTERNOON THROUGH THE
WEEKEND WITH A SLOW MODERATION IN TEMPS. CLOUDS WILL SLIP BY FROM
THE NORTH BUT NO SIGNS OF ANY SYSTEM UNTIL PERHAPS LATE NEXT
WEEKEND.
&&

.CLIMATE...WITH SNOW IN THE FORECAST FOR LAS VEGAS HERE ARE SOME
STATISTICS ON SNOW. DATA LISTED IS FOR THE OFFICIAL SNOWFALL
REPORTING SITE FOR LAS VEGAS WHICH WAS AT MCCARRAN INTERNATIONAL
AIRPORT THROUGH JANUARY 31 1996...AND THEN 2 MILES SOUTHWEST AT THE
NWS OFFICE ON DEAN MARTIN ROAD SINCE FEBRUARY 1 1996.

LAST TIME SNOW HAS OFFICIALLY FALLEN IN LAS VEGAS...DECEMBER 22ND
2006 A MIX OF RAIN AND SNOW FELL...AMOUNTING TO JUST A TRACE OF
SNOW.

THE LAST TIME MEASURABLE SNOW HAS OFFICIALLY FALLEN IN LAS VEGAS WAS
ON DECEMBER 30TH 2003 WHEN 1.3 INCHES FELL.

THE RECORD SNOWFALL FOR THE MONTH OF DECEMBER IN LAS VEGAS SINCE THE
START OF OFFICIAL RECORDS IN 1937 WAS IRONICALLY ON DECEMBER 15TH
1967 WHEN 2.0 INCHES FELL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 4 AM TO 10 PM PST MONDAY FOR
     NVZ018-019-022.
     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST MONDAY FOR
     NVZ015>017-020.
AZ...WINTER STORM WARNING FROM 8 AM MONDAY TO 5 AM MST TUESDAY FOR
     AZZ001-003.
CA...WINTER STORM WARNING FROM 4 AM TO 10 PM PST MONDAY FOR CAZ524.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     MONDAY FOR CAZ519.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 14, 3:10 PM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PST SUN DEC 14 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-151400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
310 PM PST SUN DEC 14 2008 /410 PM MST SUN DEC 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON A STRONG WINTER STORM WILL START TO AFFECT THE
EASTERN SIERRA SLOPES OF INYO COUNTY...BRINGING SNOW AND LOWERED
VISIBILITY TO TRAVELERS OR OUTDOOR ENTHUSIASTS IN THE AREA. A
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 10 PM THIS
EVENING TO 4PM PST MONDAY AFTERNOON. SNOW ACCUMULATIONS WILL RANGE
BETWEEN 5 AND 10 INCHES ALONG THE SIERRA SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WARNINGS AND ADVISORIES FOR HEAVY SNOW ARE IN EFFECT
FOR NORTHWEST ARIZONA...PARTS OF SOUTHERN AND CENTRAL NEVADA...AND
EASTERN CALIFORNIA EARLY MONDAY MORNING THROUGH MONDAY AFTERNOON.
ACCUMULATING SNOW IS POSSIBLE DOWN TO THE DESERT FLOOR IN THE LAS
VEGAS VALLEY. SNOW ACCUMULATIONS FOR SOUTHERN NEVADA SHOULD BE
AROUND 6 TO 12 INCHES AT ELEVATIONS ABOVE 4000 FEET...WHILE
ACCUMULATIONS BELOW 4000 FEET WILL BE LIMITED TO 1 TO 4 INCHES.
FOR MORE DETAILS ABOUT SNOW ACCUMULATIONS FOR THE EASTERN
SIERRA...MOHAVE COUNTY...AND CENTRAL NEVADA PLEASE SEE THE LATEST
WINTER WEATHER STATEMENT /RNOWSWVEF/ OR /WWUS45/. THIS WINTER WEATHER WILL
CAUSE HAZARDOUS DRIVING CONDITIONS SUCH AS...ICY ROADS...LOW
VISIBILITY...AND POSSIBLE ROAD CLOSURES. ACCORDINGLY DRIVERS
SHOULD TAKE EXTRA TIME AND USE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
December 15, 2:00 AM PST to December 16, 12:00 AM PST
Where
Spring Mountains forecast zone
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

An estimated 23.1 inches of snow fell 3 miles SSW of Kyle Canyon.

Heavy Snow, Spring Mountains

When
December 15, 4:00 AM PST to 4:00 PM PST
Where
Spring Mountains forecast zone
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

A measured 15 inches of snow fell at Mount Charleston.

Winter Weather, Las Vegas Valley

When
December 15, 5:00 AM PST to 3:30 PM PST
Where
Las Vegas Valley forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

An estimated 4 to 5 inches of snow fell in the northwest part of the Las Vegas Valley, contributing to several traffic accidents.

Heavy Snow, Sheep Range

When
December 15, 5:00 AM PST to 5:00 PM PST
Where
Sheep Range forecast zone
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

An estimated 14.5 inches of snow fell 1 mile S of Hayford Peak.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141045, 141039, 141041, 141043.